Rheumatic IRAEs in Cancer Patients Treated with ICIs

September 28, 2016

The Rheumatology Journal Club resumes its Twitter chat series this week with a focus on rheumatological immune-related adverse events in immunotherapy.

The Rheumatology Journal Club resumes its Twitter chat series this week with a focus on rheumatological immune-related adverse events (IRAEs) identified in cancer patients treated with immune checkpoint inhibitors (ICIs). 

The chat will focus on a study led by Laura Capelli, M.D., a rheumatologist with Johns Hopkins Hospital in Baltimore, who recently published an extended report in the Annals of the Rheumatic Diseases (ARD) that highlighted a little know side effect of immune checkpoint inhibitors used in cancer treatment:  inflammatory arthritis and sicca syndrome.

Immune checkpoint inhibitors (ICIs) targeting cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) are U.S. Food and Drug Administration-approved treatments for metastatic melanoma. Specific treatments include ipilimumab, programmed cell death protein 1 (PD-1), nivolumab, pembrolizumab and the combo therapy ipilimumab/nivolumab.  

The Rheumatology Journal Club will host its next Twitter chat on Thursday, Sept. 29 from 4-5 p.m. EST and 10-11 p.m. EST. Thursday’s chat will include Laura Cappelli, M.D., the corresponding author of the featured study. Join the conversation by visiting tchat.ioEnter #RheumJC hashtag and start chatting.

Featured article:  Laura C Cappelli, Anna Kristina Gutierrez, et. al. "Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab," Annals of the Rheumatic Diseases (ARD). June 15, 2016. DOI: 10.1136/annrheumdis-2016-209595

Associated editorial:  Leonard Calabrese and Vamsidhar Velcheti. "Checkpoint immunotherapy: good for cancer therapy, bad for rheumatic diseases," Annals of the Rheumatic Diseases (ARD). June 15, 2016. DOI: 10.1136/annrheumdis-2016-209782

Although ICIs have been associated with potentially life-threatening pneumonitis, colitis, autoimmune thyroid disease, hypophysitis and vitiligo, rheumatic and rheumatological immune-related adverse events (IRAEs) haven’t been widely “recognized” or “well characterized” in cancer patients treated with ICIs.

“Recognizing the potential for ICIs to cause IRAEs that resemble more classical autoimmune diseases will become increasingly important to rheumatologists as more patients are referred for evaluation and management, and to oncologists who must recognize these toxicities in order to refer,” the authors wrote.

The study focused on patients (average age 58.7 years, 83% male) who were treated at Johns Hopkins between 2012 and 2016 for inflammatory arthritis or sicca symptoms that occurred after treatment with ICIs. Six patients were treated for melanoma; five for non-small cell lung cancer; one for small cell lung cancer and one for renal cell carcinoma. Eight of 13 patients received combination therapy with nivolumab (anti-PD-1) and ipilimumab (anti-CTLA-4); and five patients received monotherapy with nivolumab or ipilimumab.

Rheumatologic symptoms began to set in at three months for most of 13 patients who, with no prior history of any rheumatic condition, developed inflammatory arthritis or sicca syndrome. Nine of 13 patients developed an inflammatory arthritis and four developed sicca syndrome. Other IRAEs were reported as well:  pneumonitis, colitis, interstitial nephritis and thyroiditis.

Rheumatoid Arthritis

Six patients developed rheumatoid arthritis (RA)-like symptoms described as “profound” and five of these were treated with systemic corticosteroids most often at higher doses of corticosteroid therapy. And, for some patients, inflammatory arthritis persisted for months after therapy was stopped. In two of the most serious cases, these patients were successfully treated with tumor necrosis factor (TNF) inhibitors.

Sicca Syndrome

Four patients developed sicca symptoms with an abrupt onset of severe dry mouth and severe salivary hypofunction.  One patient had concurrent bilateral parotid gland swelling and discrete hypoechoic foci in more than 50 percent of parotid and submandibular glands, which is typically seen in Sjogren’s syndrome. One patient developed pneumonitis and another developed interstitial nephritis and colitis, both of which improved with steroid treatment.

Takeaways

“Collaboration between rheumatologists and oncologists will be instrumental to understand the spectrum of rheumatological IRAEs and their treatment,” the authors wrote.

Limitations of Study

The authors stress that the study included only nivolumab and ipilimumab, and does not include other ICIs. They also stress that this study included only patients with severe rheumatologic symptoms- there may be many other patients, but with milder symptoms, they write.

 

References:

Featured article:  Laura C Cappelli, Anna Kristina Gutierrez, et. al. "Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab," Annals of the Rheumatic Diseases (ARD). June 15, 2016. DOI: 10.1136/annrheumdis-2016-209595

Associated editorial:  Leonard Calabrese and Vamsidhar Velcheti. "Checkpoint immunotherapy: good for cancer therapy, bad for rheumatic diseases," Annals of the Rheumatic Diseases (ARD). June 15, 2016. DOI: 10.1136/annrheumdis-2016-209782